Thunderstorm Wind, Green Lake
- When
- April 17, 11:45 PM CST to 11:50 PM CST
- Where
- Green Lake County, 5 mi S of Markesan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.650, -88.983
A pre-frontal band of thunderstorms pulsed up to severe limits and produced powerful downburst winds up to an estimated 65 kts (75 mph) across part of south-central and southeast Wisconsin. In Green Lake County, a barn was blown down, and a tree fell on to a vehicle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A pre-frontal band of thunderstorms pulsed up to severe limits and produced powerful downburst winds up to an estimated 65 kts (75 mph) across part of south-central and southeast Wisconsin. In Green Lake County, a barn was blown down, and a tree fell on to a vehicle. In addition, several other large trees were uprooted in the Markesan area, and a lightning fire damaged a home near the village of Marquette. In Fond du Lac County, several barns, sheds, or silos were damaged, and large trees were uprooted. In addition, a lightning fire damaged a home near Lamartine. In Fox Lake (Dodge Co.), the window of a storm door was blown in and several large trees were uprooted. In Waukesha County, an old barn southwest of Oconomowoc was blown down. Over the remainder of south-central and southeast Wisconsin the thunderstorm winds were in the 35 to 43 kt range (40 to 50 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 17, 2:46 PM CST, 8 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 346 PM CDT SAT APR 17 2004 .DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHANCES...WINDS AND TEMPERATURES SUNDAY AND MONDAY MID LEVEL CONVERGENCE BAND OF CLOUDS AND SHOWERS PRESENTLY ACROSS ND AND CENTRAL MN EXPECTED TO INTENSIFY INTO SOUTHERN WI THIS EVENING WHICH THEN LIFTS NORTHEAST AND OUT OF CWA. ALTHOUGH SOME CLOUDS HAVE BEEN DEVELOPING ACROSS NORTHERN PORTION OF CWA HAVE POSTPONED CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL LATER TONIGHT. STATIONARY FRONT ACROSS NORTHERN ILLINOIS AND IOWA IS PROGGED TO LIFT NORTH ACROSS SOUTHERN WISCONSIN GIVING US OUR BEST CHANCE FOR PRECIPITATION TONIGHT. MODELS ARE OUTPUTTING BEST QPF ACROSS NORTHERN PART OF CWA. SPC PLACES MUCH OF WI INTO SLIGHT RISK SEVERE TONIGHT...REFER TO SWODY1. AS SOUTHERLY LLJ DEVELOPS TONIGHT...BUFKIT SHOWS RAPID INCREASE IN IMRS WITH UVV SPIKE AROUND 06Z. LLJ CONTINUES TO BE MAJOR FACTOR IN FORECAST AS WIND SPEEDS INCREASE SUNDAY AFTERNOON INTO THE NIGHTTIME HOURS. AT THIS POINT IT LOOKS LIKE WE WILL BE INTO WIND ADVISORY CRITERIA RANGE AND POSSIBLY TICKLING LOWER RANGE OF HIGH WIND WARNING. ETA MODEL IS STRONGER THAN GFS WITH WIND SPEEDS ESPECIALLY IN THE LOWEST ELEVATIONS. LOW LEVEL INVERSIONS MAY KEEP STRONGEST WINDS FROM MIXING DOWN TO SURFACE BUT IT SHOULD BE VERY WINDY NONETHELESS. WILL BE ISSUING WIND ADVISORY FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT. STRONG LOW PRESSURE MOVES FROM MN INTO CANADA SUNDAY NIGHT WITH TIGHT PRESSURE GRADIENT AND STRENGTHENING LLJ. HIGH PRESSURE BUILDS INTO SOUTHERN WI MONDAY. && .MKX...WIND ADVISORY SUNDAY AFTERNOON INTO SUNDAY NIGHT FOR ALL OF CWA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SAT APR 17 2004 WIZ046-047-051-052-056>060-062>072-181100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE MAIN THREATS WILL ONCE AGAIN BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT...CORRECTION WATCH TYPE SECOND PARAGRAPH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1145 PM CDT SAT APR 17 2004 WIZ046-047-051-052-056>060-062>072-180700- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- 1145 PM CDT SAT APR 17 2004 A CLUSTER OF INTENSE THUNDERSTORMS WILL SPREAD ACROSS SOUTHERN WISCONSIN TONIGHT. MOST OF THE STORMS SHOULD PASS NEAR OR NORTH OF MADISON ON THEIR WAY TOWARD LAKE MICHIGAN. AT THE PRESENT RATE OF MOVEMENT...THEY WOULD REACH THE LAKESHORE BETWEEN 3 AND 4 AM. SOME OF THESE STORMS MAY BE SEVERE...MAINLY IN LOCATIONS WEST OF JANESVILLE...LAKE MILLS...BEAVER DAM AND RIPON. A TORNADO WATCH REMAINS IN EFFECT FOR THAT REGION UNTIL 3 AM. NJ
The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
4 thunderstorm wind, 3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392371, 5392369, 5392374, 5392373, 5392370, 5392372, 5392368.